Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Wichita, KS

October 4, 2016Saline County, Kansas

NWS Wichita, KS issued this special weather statement at Oct 4, 2016, 3:12 PM CDT for Saline County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2016, 3:12 PM CDT (20:12 UTC)
Expired
Oct 4, 2016, 3:45 PM CDT
In force
33 min
Issued by
NWS Wichita, KS

County Saline County, KS

The radar

The Topeka radar (KTWX), 101 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 292 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
292 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

952 
WWUS83 KICT 042012
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
312 PM CDT TUE OCT 4 2016
 
KSZ049-042045-
SALINE KS-
312 PM CDT TUE OCT 4 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN SALINE COUNTY IN CENTRAL KANSAS...

* UNTIL 345 PM CDT

* AT 309 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR GYPSUM...OR 12 MILES SOUTHWEST
  OF ABILENE...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 55 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  GYPSUM AND KIPP. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR CENTRAL
KANSAS.

LAT...LON 3893 9737 3893 9738 3892 9738 3891 9737
      3867 9737 3872 9752 3896 9743 3896 9737
TIME...MOT...LOC 2011Z 208DEG 40KT 3878 9737 

$$

RITZMAN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Oct 4, 3:11 PM CDT, 1 minute earlier.

Area forecast discussion, Oct 4, 3:11 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Wichita KS
311 PM CDT TUE OCT 4 2016

.SHORT TERM...(This evening through Thursday night)
Issued at 308 PM CDT Tue Oct 4 2016

Forecast highlights: Active weather for early October standards,
with severe thunderstorms this afternoon- evening, and more
strong/severe storms and heavy rain Thursday late afternoon-
night. Much cooler weather by Friday.

Latest observational trends in concert with short-term hi-res
guidance suggests greatest threat for severe weather this
afternoon/evening will be generally along east of a line extending
from Lincoln to Lyons to Pratt, and generally along/west of the
Flint Hills, along and ahead of an approaching dryline/cold front.
Stout deep layer shear oriented nearly perpendicular to the
dryline (reference 2pm Norman OK sounding) along with decent
instability for October standards will support a handful of
supercells initially, with large hail (possibly up to baseball
size), damaging winds and a few tornadoes possible. Greatest
threat for a tornado or two will be mainly south-central Kansas
into Oklahoma, where greatest instability/low-level moisture will
reside, and also where storms should stay discrete the longest.
Given strong forcing/mid-level cooling, activity should tend to go
linear (broken squall line) within 2-3 hours of initiation, with
the main threat transitioning to marginally severe hail and wind,
although any "tail-end Charlie" storms on the far southern end
over south-central/southeast Kansas/Oklahoma could maintain a
large hail and possible tornado threat well into the evening. As
convection outruns instability, severe threat should tend to wane
later in the evening over far southeast Kansas.

A lull in activity expected Wednesday, although should see
gradually increasing shower/thunderstorm chances by late afternoon
over southeast Kansas as 850-600mb warm advection/moisture
transport increases ahead of an impressive digging western CONUS
trough. These chances will increase/expand for many areas of
eastern Kansas Wednesday night, but severe weather is unlikely
given marginal instability.

Attention then shifts to severe weather and heavy rain potential
Thursday late afternoon-night, especially over southeast Kansas,
as a strong shortwave and associated strong cold front approach
the region. Low-level moisture, precipitable waters and
instability looks to increase for this next system, which will
favor additional strong/severe storms along with the potential for
heavy rain. Heavy rain threat will be amplified by mid/upper flow
oriented parallel to the cold front, and especially if the cold
front slows down as advertised by the GFS. Will continue to
monitor.

.LONG TERM...(Friday through Tuesday)
Issued at 308 PM CDT Tue Oct 4 2016

*Much* cooler weather spreading south across the region by
Friday, with highs in the 60s. Gradual warming trend back into the
70s by Sunday. Slight chances of rain/isolated storms by Sunday
afternoon, but not expecting widespread activity.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1236 PM CDT Tue Oct 4 2016

Strong to severe convection is expected late this afternoon and
evening along a surface front/dryline across central Kansas with
evolution eastward into southeast Kansas overnight. Confidence is
fairly high on timing though impacts may be greater than indicated
with regard to wind gusts/VSBYS and will amend as needed. Some
indications suggest stratus CIGS in the MVFR category may develop
over southern Kansas late tonight.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    61  83  65  84 /  60  10  40  40
Hutchinson      54  81  61  82 /  40   0  30  30
Newton          57  81  63  81 /  70  10  40  40
ElDorado        61  83  65  82 /  80  10  50  40
Winfield-KWLD   62  85  67  85 /  60  10  50  40
Russell         46  79  54  75 /  10   0  10  10
Great Bend      47  80  55  78 /  10   0  10  10
Salina          51  81  60  81 /  30   0  20  30
McPherson       53  81  60  81 /  40  10  30  30
Coffeyville     65  85  69  87 /  70  20  50  40
Chanute         62  83  67  84 /  70  20  60  50
Iola            62  82  67  84 /  80  20  60  60
Parsons-KPPF    63  85  68  85 /  70  20  60  40

&&

.ICT Watches/Warnings/Advisories...None.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...KED
Hazardous weather outlook, Oct 4, 11:50 AM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1150 AM CDT TUE OCT 4 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-051700-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1150 AM CDT TUE OCT 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EARLY
EVENING ACROSS SOUTH CENTRAL AND PARTS OF CENTRAL KANSAS. VERY
LARGE HAIL UP TO BASEBALL SIZE AND DESTRUCTIVE STRAIGHT-LINE WINDS
TO 75 MPH WILL BE POSSIBLE. TORNADOES ARE ALSO POSSIBLE, MAINLY
OVER SOUTH CENTRAL KANSAS. LATER INTO THE EVENING, THE MAIN RISK
IS EXPECTED TO BE DAMAGING WINDS AND MARGINALLY SEVERE HAIL AS A
LINE OF STORMS EVOLVES AND MOVES ACROSS THE FLINT HILLS AND INTO
SOUTHEAST KANSAS BEFORE WEAKENING OVERNIGHT. HEAVY RAIN WITH
LOCALIZED FLOODING IS ALSO POSSIBLE THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL REMAIN IN THE FORECAST FROM TUESDAY NIGHT
THROUGH FRIDAY...WITH STRONG STORMS POSSIBLE ON WEDNESDAY AND
SEVERE STORMS POSSIBLE ON THURSDAY.

SOME FLOODING WILL BE POSSIBLE DURING THIS PERIOD...ESPECIALLY OVER
THE FLINT HILLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EARLY EVENING
ACROSS SOUTH CENTRAL AND PART OF CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Oct 4, 3:12 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
312 PM CDT TUE OCT 4 2016

KSZ049-042045-
SALINE KS-
312 PM CDT TUE OCT 4 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN SALINE COUNTY IN CENTRAL KANSAS...

* UNTIL 345 PM CDT

* AT 309 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR GYPSUM...OR 12 MILES SOUTHWEST
  OF ABILENE...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 55 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  GYPSUM AND KIPP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR CENTRAL
KANSAS.

LAT...LON 3893 9737 3893 9738 3892 9738 3891 9737
      3867 9737 3872 9752 3896 9743 3896 9737
TIME...MOT...LOC 2011Z 208DEG 40KT 3878 9737

RITZMAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 3:38 PM CDTSpecial Weather StatementICTEllsworth, Lincoln52 min
Oct 4, 3:41 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln49 min
Oct 4, 4:22 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Saline38 min
Oct 4, 4:52 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Saline23 min
Oct 4, 5:11 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Saline64 min
Oct 4, 5:14 PM CDTSpecial Weather StatementICTReno31 min
Oct 4, 5:34 PM CDTSpecial Weather StatementICTReno26 min
Oct 4, 5:48 PM CDTSevere Thunderstorm WarningICTSaline57 min
Oct 4, 6:00 PM CDTSpecial Weather StatementICTHarvey60 min
Oct 4, 6:06 PM CDTSpecial Weather StatementICTSedgwick24 min
Oct 4, 6:08 PM CDTSevere Thunderstorm WarningICTKingman, Reno, Sedgwick52 min
Oct 4, 6:15 PM CDTSpecial Weather StatementICTSaline45 min
Oct 4, 6:33 PM CDTSpecial Weather StatementICTMcPherson27 min
Oct 4, 6:36 PM CDTSevere Thunderstorm WarningICTSedgwick39 min
Oct 4, 6:37 PM CDTSpecial Weather StatementICTMarion23 min
Oct 4, 6:44 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Marion34 min
Oct 4, 6:48 PM CDTSpecial Weather StatementICTDickinson42 min
Oct 4, 6:58 PM CDTSpecial Weather StatementICTSumner32 min

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.